Iowa, 2013

Flooding in Iowa, May 26 to 31, 2013

May 26 to 31, 2013 · NWS DMX · 16 events in 10 counties and zones

May 2013 was a wet month across the state. The heavy rainfall brought relief across the state from the drought of the preceding year.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.4 million
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

May 2013 was a wet month across the state. The heavy rainfall brought relief across the state from the drought of the preceding year. The month began with a May record snow event. Snow began in northwest Iowa early on the morning of the 1st with six inches reported at Sibley. Heavy snow shifted to north central Iowa on the night of the 1st into the morning of the 2nd with Forest City and Britt setting state records for one day May snowfall of 11.0 inches (old record 10.0 inches at Le Mars on May 28, 1947). The heavier snow began to shift southward on the night of the 2nd into the morning of the 3rd but not before Osage set a state record for May total snowfall of 13.0 inches. Southern Iowa snow totals included 7.5 inches at Indianola by the morning of the 3rd and 8.0 inches near Promise City in Wayne County. The winter storm system slowly moved back to the west with a few snow flurries persisting into the afternoon of the 4th. The snowfall contained a large amount of water. As it melted, soils were replenished with the stage set for run-off and flooding later in the month. Rain occurred somewhere in the state every day from the 19th through the end of the month. Widespread rain fell on the 19th-20th with heavy rain in Mitchell County where Saint Ansgar reported 5.34 inches. However, the wettest weather in most areas came over the Memorial Day weekend. Heaviest rains were centered over northwest Iowa on the 25th-26th with 8.10 inches at Sioux Center, 8.83 inches near Cleghorn and 8.25 inches at Cherokee. Another area of torrential rain occurred over central Iowa with 8.17 inches at Zearing, 7.44 inches at Marshalltown and 8.04 inches at Grinnell. Flooding was widespread over the state and numerous records for rainfall were set. Rain totals for the month ranged from 3.34 inches at Clinton (0.59 inches below normal) to 16.63 inches at Zearing. Two locations set records for wettest calendar month: Grinnell 16.16 inches this May (old record 14.17 inches in June 1924 among 130 years of record) and Toledo with 14.89 inches (old record 14.73 inches in August 1977 among 119 years of record). The heavy rainfall caused flooding in several areas of central into southeast Iowa. Flooding took place along the Des Moines and Raccoon River basins. Though fairly widespread, the flooding was not major. Several locations remained above flood stage into June.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 26, 2:42 PM CST, 18 minutes earlier.

Area forecast discussion, May 26, 2:42 PM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
342 PM CDT SUN MAY 26 2013

.SHORT TERM.../TONIGHT /...
ISSUED AT 306 PM CDT SUN MAY 26 2013

500 MB RIDGE REMAINS CENTERED OVER IOWA WITH A STATIONARY FRONT
FROM NEBRASKA INTO NORTHERN MISSOURI. THIS MORNING/S MCS PRODUCED
VERY HEAVY RAINFALL AND RESULTED IN FLOODING OVER PARTS OF THE
FORECAST AREA. MORE ELEVATED THUNDERSTORMS CONTINUE TO DEVELOP AND
MOVE ALONG AN ELEVATED BOUNDARY NEAR HIGHWAY 30. MODELS ARE IN
GOOD AGREEMENT TONIGHT KEEPING THE STATIONARY FRONT IN THE SAME
GENERAL AREA...ALTHOUGH IT MIGHT LIFT NORTH SOME. SEVERAL HIGH
RESOLUTION MODELS DEVELOP THUNDERSTORMS ALONG...OR NORTH OF THE
WARM FRONT OVER SOUTH CENTRAL IOWA...WHILE OTHERS DEVELOP
THUNDERSTORMS OVER THE PLAINS AND THEN MOVE MCS/S INTO TONIGHT.
THERE IS UNCAPPED CAPE IN FAR SOUTHWEST IOWA ATTM WHICH IS
CONCERNING. FOR THE FORECAST...WILL PLAY IT BOTH WAYS AND HAVE
POPS SOUTH CENTRAL FOR POSSIBLE DEVELOPMENT AND HIGH POPS TONIGHT
FOR ANOTHER MCS MOVING THROUGH. AGAIN...WE WILL HAVE A LOW DIURNAL
TEMPERATURE RANGE AND GUSTY SOUTHEAST WINDS...ESPECIALLY NEAR
STORMS.

.LONG TERM.../MONDAY THROUGH SUNDAY/...
ISSUED AT 306 PM CDT SUN MAY 26 2013

A VERY WET WEATHER PATTERN REMAINS IN PLACE EARLY IN THE FORECAST
PERIOD. MODELS ARE IN OK AGREEMENT WITH THE MASS FIELDS OF SLOWLY
SHIFTING THE RIDGE EAST AND ADVANCING THE WESTERN US TROUGH INTO THE
ROCKIES BY MIDWEEK. THIS SHOULD TEND TO PUSH THE SYNOPTIC WARM
FRONT NORTH EARLY IN THE WEEK RESULTING IN GRADUALLY WARMER
TEMPERATURES. NOCTURNAL MCS/S SHOULD CONTINUE IN THE AREA WHICH
WILL LIKELY SIGNIFICANTLY IMPACT THE PLACEMENT OF SURFACE FRONT.
WILL NEED TO KEEP POPS GOING IN ALL PERIODS BUT THE DETAILS BECOME
EXTREMELY DIFFICULT IN TIME. WILL ALSO SLOWLY WARM THINGS UP AS WE
BECOME EXPOSED TO STRONG SOUTHERLY FLOW.

THE 12Z ECWMF AND THE 12Z GFS EVENTUALLY MOVE THE WESTERN US
TROUGH INTO THE PLAINS BY LATE THE WEEK. THIS WILL RESULT IN YET
MORE THUNDERSTORMS WHICH INCREASED SEVERE POTENTIAL IN ADDITION TO
THE HYDRO CONCERNS.

WE ARE CONCERNED ABOUT THE PROLONGED AND REPEATED HEAVY RAIN
EVENTS AND THE IMPACTS TO THE RIVERS. THE TABLE IS SET FOR
SIGNIFICANT RIVER FLOODING IN CENTRAL IOWA THIS WEEK.

&&

.AVIATION...26/18Z
 ISSUED AT 1238 PM CDT SUN MAY 26 2013
WARM FRONT REMAINS OVER FAR SOUTHWEST IOWA. NORTH OF THE
BOUNDARY...CLUSTERS OF THUNDERSTORMS CONTINUE TO MOVE SOUTHEAST
ACROSS NORTH CENTRAL IOWA. SHORT TERM MODELS DEVELOP STORMS NEAR
THE SURFACE WARM FRONT OVER SOUTH CENTRAL IOWA THIS AFTERNOON.
DECIDED TO GO WITH THE 12Z GFS FOR THE FRONTAL AND PRECIPITATION
TRENDS. AS A RESULT...FORECAST ANOTHER THUNDERSTORM COMPLEX TO
CROSS THE CENTRAL IOWA TONIGHT AND HAVE ADDED THUNDERSTORMS TO ALL
TAFS. DID NOT INCLUDE THUNDERSTORMS THIS AFTERNOON NEAR THE WARM
FRONT OVER SOUTHERN IOWA IN KDMX/KOTM. WILL NEED TO MONITOR TRENDS
FOR THAT. OTHERWISE...GENERALLY IFR/MVFR CIGS CONTINUE THROUGH THE
PERIOD.

&&

.HYDROLOGY...
ISSUED AT 306 PM CDT SUN MAY 26 2013

ALL OF THE FAVORABLE HEAVY RAIN PARAMETERS REMAIN IN PLACE TONIGHT
AND MONDAY FOR MORE HEAVY RAIN. IN FACT...THE POSITION OF THE LOW-
LEVEL MOISTURE TRANSPORT LOOKS EVEN BETTER TONIGHT VS LAST NIGHT.
HIGH PWATS AND A VERY DEEP WARM CLOUD LAYER SUPPORTS MORE HEAVY
RAIN. WE WILL ISSUE ANOTHER FLASH FLOOD WATCH THROUGH 6 PM MONDAY
FOR MUCH OF CENTRAL IOWA EXCEPT THE SOUTHWEST.

&&
.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH MONDAY
EVENING FOR BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CERRO
GORDO-CRAWFORD-DAVIS-EMMET-FRANKLIN-GREENE-GRUNDY-HAMILTON-
HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-MAHASKA-MARION-MARSHALL-
MONROE-PALO ALTO-POCAHONTAS-POLK-POWESHIEK-SAC-STORY-TAMA-
WAPELLO-WARREN-WEBSTER-WINNEBAGO-WORTH-WRIGHT.

&&

SHORT TERM...JOHNSON
LONG TERM...JOHNSON
AVIATION...JOHNSON
HYDROLOGY...JOHNSON
Hazardous weather outlook, May 26, 3:59 AM CST, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
459 AM CDT SUN MAY 26 2013

IAZ004>007-015>017-023>028-070>073-081>085-092>097-271100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-CASS-ADAIR-MADISON-
WARREN-ADAMS-UNION-CLARKE-LUCAS-MONROE-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
459 AM CDT SUN MAY 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT. CHANCES FOR SEVERE
WEATHER ARE LOW...BUT SOME STORMS COULD PRODUCE LOCALLY HEAVY
RAINFALL AND FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES WILL PERSIST PERIODICALLY INTO NEXT
WEEK...MAINLY DURING THE NIGHTTIME AND EARLY MORNING HOURS.  SOME
STORMS WILL PRODUCE HEAVY RAINFALL...POSSIBLY LEADING TO FLASH
FLOODING OR AREAL FLOODING. THERE IS A SLIGHT RISK FOR SEVERE
WEATHER MONDAY AND TUESDAY...WITH LARGE HAIL AND DAMAGING WINDS
THE MAIN THREAT...BUT AN ISOLATED TORNADO MAY BE POSSIBLE AS WELL.
SEVERE WEATHER MAY ALSO BE POSSIBLE AGAIN THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH THE WEEKEND.

IAZ033>039-044>050-057>062-074-075-086-271100-
SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-
CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-
JASPER-POWESHIEK-MARION-MAHASKA-WAPELLO-
459 AM CDT SUN MAY 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT. CHANCES FOR
SEVERE WEATHER ARE LOW...BUT STORMS ARE EXPECTED TO PRODUCE HEAVY
RAINFALL AND LOCAL FLASH FLOODING.

A FLASH FLOOD WATCH IS IN EFFECT FROM MIDNIGHT UNTIL 9 AM SUNDAY
MORNING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES WILL PERSIST PERIODICALLY INTO NEXT
WEEK...MAINLY DURING THE NIGHTTIME AND EARLY MORNING HOURS.  SOME
STORMS WILL PRODUCE HEAVY RAINFALL...POSSIBLY LEADING TO FLASH
FLOODING OR AREAL FLOODING. THERE IS A SLIGHT RISK FOR SEVERE
WEATHER MONDAY AND TUESDAY...WITH LARGE HAIL AND DAMAGING WINDS
THE MAIN THREAT...BUT AN ISOLATED TORNADO MAY BE POSSIBLE AS WELL.
SEVERE WEATHER MAY ALSO BE POSSIBLE AGAIN THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH THE WEEKEND.

AWB

In the hours before

Local storm report, May 26, 11:02 AM CST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1202 PM CDT SUN MAY 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 PM     FLOOD            3 SW NEWTON             41.66N 93.09W
05/26/2013                   JASPER             IA   PUBLIC

            NORTH SKUNK RIVER OUT OF ITS BANKS ALONG I80. INTERSTATE
            IS NOT FLOODED.

&&

JJOHNSON
Local storm report, May 26, 11:28 AM CST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1228 PM CDT SUN MAY 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     FLASH FLOOD      2 N WELLSBURG           42.46N 92.93W
05/26/2013                   GRUNDY             IA   LAW ENFORCEMENT

            EXIT RAMPS CLOSED AT THE 187 MILE MARKER ON HIGHWAY 20
            DUE TO WATER OVER COUNTY ROAD T19.

1100 AM     FLASH FLOOD      4 N MARSHALLTOWN        42.09N 92.90W
05/26/2013                   MARSHALL           IA   LAW ENFORCEMENT

            WATER OVER WIESE GARDEN ROAD JUST NORTH OF MARSHALLTOWN
            DUE TO THE BURNETT CREEK

1100 AM     FLASH FLOOD      6 NNW CONRAD            42.31N 92.91W
05/26/2013                   GRUNDY             IA   LAW ENFORCEMENT

            HIGHWAY 14 CLOSED DUE TO WATER OVER ROAD ABOUT 3 MILES
            SOUTH OF HIGHWAY 175. OFFICIALS HAD TO RESCUE ONE PERSON
            STRANDED IN VEHICLE DUE TO THE HIGH WATER.

1125 AM     FLASH FLOOD      3 NNE ST. ANTHONY       42.17N 93.17W
05/26/2013                   MARSHALL           IA   LAW ENFORCEMENT

            WATER OVER MARBLE ROAD/COUNTY HIGHWAY E18 BETWEEN
            CANFIELD AVENUE AND DURHAM AVENUE DUE TO THE MINERVA
            CREEK.

&&

PODRAZIK
Local storm report, May 26, 11:32 AM CST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
1232 PM CDT SUN MAY 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 AM     FLASH FLOOD      OAKLAND ACRES           41.72N 92.82W
05/26/2013                   JASPER             IA   LAW ENFORCEMENT

            HIGHWAY 6 WAS UNDER WATER AND CLOSED WITH CARS STALLED.

0403 AM     FLASH FLOOD      KELLOGG                 41.72N 92.91W
05/26/2013                   JASPER             IA   LAW ENFORCEMENT

            WATER COVERED THE ROAD AT ILLINOIS AVE AND HIGHWAY 6.
            ALSO PARTS OF NORTHFIELD DRIVE WERE UNDER WATER WITH ONE
            HOUSE SURROUNDED BY WATER.

0500 AM     HEAVY RAIN       2 NW OAKLAND ACRES      41.74N 92.84W
05/26/2013  M4.40 INCH       JASPER             IA   PUBLIC

            MEASURED SINCE SATURDAY AFTERNOON. REPORTED VIA SOCIAL
            MEDIA.

0530 AM     FLASH FLOOD      KELLOGG                 41.72N 92.91W
05/26/2013                   JASPER             IA   TRAINED SPOTTER

            SPOTTER REPORTS SAND BAGGING OF KELLOGG WATER TREATMENT
            PLANT AND FIRE DEPARTMENT. HEARD ON SCANNER.

0620 AM     FLASH FLOOD      GRINNELL                41.74N 92.72W
05/26/2013                   POWESHIEK          IA   LAW ENFORCEMENT

            ROADS IN THE CITY COVERED WITH WATER AND IMPASSABLE.

0700 AM     HEAVY RAIN       IOWA FALLS              42.52N 93.27W
05/26/2013  E1.72 INCH       HARDIN             IA   CO-OP OBSERVER

            TOTAL 24-HOUR RAINFALL

0700 AM     HEAVY RAIN       1 WNW BLOOMFIELD        40.75N 92.44W
05/26/2013  E1.90 INCH       DAVIS              IA   CO-OP OBSERVER

            2.04 INCHES TOTAL RAINFALL OVER PAST TWO DAYS

0700 AM     HEAVY RAIN       GRUNDY CENTER           42.36N 92.77W
05/26/2013  E1.44 INCH       GRUNDY             IA   CO-OP OBSERVER

            TOTAL 24-HOUR RAINFALL

0700 AM     HEAVY RAIN       TOLEDO                  41.99N 92.58W
05/26/2013  E1.47 INCH       TAMA               IA   CO-OP OBSERVER

            TOTAL 24-HOUR RAINFALL

0700 AM     HEAVY RAIN       BRITT                   43.10N 93.80W
05/26/2013  E0.95 INCH       HANCOCK            IA   CO-OP OBSERVER

            1.36 INCHES OF RAIN OVER PAST TWO DAYS

0700 AM     HEAVY RAIN       NEWTON                  41.70N 93.05W
05/26/2013  E3.14 INCH       JASPER             IA   CO-OP OBSERVER

            4.18 INCHES OF RAIN OVER PAST TWO DAYS

0700 AM     HEAVY RAIN       6 NNE APLINGTON         42.66N 92.84W
05/26/2013  E1.92 INCH       BUTLER             IA   CO-OP OBSERVER

            TOTAL 24-HOUR RAINFALL

0700 AM     HEAVY RAIN       MARSHALLTOWN            42.04N 92.91W
05/26/2013  E3.31 INCH       MARSHALL           IA   CO-OP OBSERVER

            TOTAL 24-HOUR RAINFALL

0700 AM     HEAVY RAIN       1 W MONTEZUMA           41.58N 92.55W
05/26/2013  E3.96 INCH       POWESHIEK          IA   CO-OP OBSERVER

            TOTAL 24-HOUR RAINFALL

0700 AM     HEAVY RAIN       3 SW GRINNELL           41.71N 92.76W
05/26/2013  M6.74 INCH       POWESHIEK          IA   CO-OP OBSERVER

            TOTAL 24-HOUR RAINFALL

0723 AM     HEAVY RAIN       4 NNE MINGO             41.82N 93.26W
05/26/2013  E4.00 INCH       JASPER             IA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED 4 INCHES IN PAST 24 HOURS

0800 AM     FLASH FLOOD      4 E GRINNELL            41.73N 92.65W
05/26/2013                   POWESHIEK          IA   LAW ENFORCEMENT

            BRIDGE WASHED OUT ALONG 390TH AVENUE NEAR THE 70TH STREET
            BLOCK JUST WEST OF MALCOM.

0800 AM     FLASH FLOOD      5 NNW MONTEZUMA         41.65N 92.55W
05/26/2013                   POWESHIEK          IA   LAW ENFORCEMENT

            BRIDGE WASHED OUT ON HIGHWAY 63 NORTH OF MONTEZUMA

0800 AM     HEAVY RAIN       KANAWHA                 42.93N 93.79W
05/26/2013  M1.96 INCH       HANCOCK            IA   CO-OP OBSERVER

            TOTAL 2.44 INCHES RAIN OVER PAST TWO DAYS

0800 AM     HEAVY RAIN       ZEARING                 42.16N 93.30W
05/26/2013  M1.33 INCH       STORY              IA   CO-OP OBSERVER

            TOTAL 3.17 INCHES OF RAIN OVER PAST TWO DAYS

0800 AM     HEAVY RAIN       HAMPTON                 42.74N 93.20W
05/26/2013  M1.96 INCH       FRANKLIN           IA   CO-OP OBSERVER

            TOTAL 2.09 INCHES RAIN OVER PAST TWO DAYS

0911 AM     FLASH FLOOD      5 ENE POPEJOY           42.63N 93.35W
05/26/2013                   FRANKLIN           IA   LAW ENFORCEMENT

            6 INCHES OF WATER OVER 70TH AVENUE NEAR THE HEATHER
            AVENUE INTERSECTION.

0928 AM     FLASH FLOOD      8 N IOWA FALLS          42.63N 93.24W
05/26/2013                   FRANKLIN           IA   LAW ENFORCEMENT

            IN THE TOWN OF BRADFORD...WATER OVER NETTLE AVENUE
            BETWEEN 3RD STREET AND 5TH STREET.

1009 AM     FLASH FLOOD      2 E LATIMER             42.77N 93.32W
05/26/2013                   FRANKLIN           IA   LAW ENFORCEMENT

            WATER OVER JONQUIL AVENUE ABOUT 1.5 MILES NORTH OF
            HIGHWAY 3 DUE TO THE SPRING CREEK OUT OF ITS BANKS.

1010 AM     FLASH FLOOD      4 SSE COULTER           42.68N 93.34W
05/26/2013                   FRANKLIN           IA   LAW ENFORCEMENT

            BRIDGE CLOSED ON INDIGO AVENUE JUST SOUTH OF 110TH STREET
            DUE TO CREEK OUT OF ITS BANKS.

1015 AM     HEAVY RAIN       3 NNE GRINNELL AIRPORT  41.75N 92.71W
05/26/2013  E4.50 INCH       POWESHIEK          IA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED 4.5 INCHES OF RAIN SINCE 6 PM
            SATURDAY

1016 AM     FLASH FLOOD      6 N IOWA FALLS          42.60N 93.27W
05/26/2013                   FRANKLIN           IA   LAW ENFORCEMENT

            50TH STREET/COUNTY HIGHWAY 65 WASHED OUT JUST WEST OF
            MALLARD AVENUE.

1030 AM     HEAVY RAIN       PARKERSBURG             42.57N 92.78W
05/26/2013  E2.78 INCH       BUTLER             IA   CO-OP OBSERVER

1100 AM     FLASH FLOOD      2 N WELLSBURG           42.46N 92.93W
05/26/2013                   GRUNDY             IA   LAW ENFORCEMENT

            EXIT RAMPS CLOSED AT THE 187 MILE MARKER ON HIGHWAY 20
            DUE TO WATER OVER COUNTY ROAD T19.

1100 AM     FLASH FLOOD      6 NNW CONRAD            42.31N 92.91W
05/26/2013                   GRUNDY             IA   LAW ENFORCEMENT

            HIGHWAY 14 CLOSED DUE TO WATER OVER ROAD ABOUT 3 MILES
            SOUTH OF HIGHWAY 175. OFFICIALS HAD TO RESCUE ONE PERSON
            STRANDED IN VEHICLE DUE TO THE HIGH WATER.

1100 AM     FLASH FLOOD      4 N MARSHALLTOWN        42.09N 92.90W
05/26/2013                   MARSHALL           IA   LAW ENFORCEMENT

            WATER OVER WIESE GARDEN ROAD JUST NORTH OF MARSHALLTOWN
            DUE TO THE BURNETT CREEK

1115 AM     FLASH FLOOD      4 S ACKLEY              42.50N 93.05W
05/26/2013                   HARDIN             IA   LAW ENFORCEMENT

            WATER OVER COUNTY HIGHWAY S56 NEAR THE 140TH STREET
            INTERSECTION

1115 AM     FLASH FLOOD      5 ESE IOWA FALLS        42.48N 93.18W
05/26/2013                   HARDIN             IA   LAW ENFORCEMENT

            P AVENUE WASHED OUT NEAR THE 155TH STREET INTERSECTION

1125 AM     FLASH FLOOD      3 NNE ST. ANTHONY       42.17N 93.17W
05/26/2013                   MARSHALL           IA   LAW ENFORCEMENT

            WATER OVER MARBLE ROAD/COUNTY HIGHWAY E18 BETWEEN
            CANFIELD AVENUE AND DURHAM AVENUE DUE TO THE MINERVA
            CREEK.

1134 AM     NON-TSTM WND GST STEAMBOAT ROCK          42.41N 93.07W
05/26/2013  E52.00 MPH       HARDIN             IA   MESONET

1201 PM     FLOOD            3 SW NEWTON             41.66N 93.09W
05/26/2013                   JASPER             IA   PUBLIC

            NORTH SKUNK RIVER OUT OF ITS BANKS ALONG I80. INTERSTATE
            IS NOT FLOODED.

&&

PODRAZIK
Local storm report, May 26, 12:06 PM CST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
106 PM CDT SUN MAY 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1136 AM     FLASH FLOOD      4 S HAMPTON             42.68N 93.20W
05/26/2013                   FRANKLIN           IA   LAW ENFORCEMENT

            HIGHWAY 65...4 MILES SOUTH OF HAMPTON NEAR COUNTY HIGHWAY
            C47 IS CLOSED DUE TO MAYNES CREEK FLOWING OVER ROAD.

&&

PODRAZIK
Special weather statement, May 26, 12:33 PM CST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
133 PM CDT SUN MAY 26 2013

IAZ023>025-033>036-261930-
CALHOUN-HAMILTON-HUMBOLDT-POCAHONTAS-SAC-WEBSTER-WRIGHT-
133 PM CDT SUN MAY 26 2013

...SPECIAL WEATHER STATEMENT...

AT 132 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES WEST OF FORT DODGE...MOVING EAST AT 35
MPH.

ONE HALF INCH DIAMETER HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...
BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  SOMERS...             PIONEER...            RUTLAND...
  FARNHAMVILLE...       CLARE...              BARNUM...
  MOORLAND...           HUMBOLDT...           GOWRIE...
  DAKOTA CITY...        CALLENDER...          FORT DODGE AIRPORT...
  FORT DODGE...         BADGER...             OTHO...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

JOHNSON
Local storm report, May 26, 2:44 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
344 PM CDT SUN MAY 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     FLASH FLOOD      2 N CLEMONS             42.14N 93.16W
05/26/2013                   MARSHALL           IA   TRAINED SPOTTER

            MINERVA CREEK OUT OF BANKS AND FLOODING 50 ACRES NEAR
            148TH AND S52. WATER APPROACHING ROAD BUT NOT THE BRIDGE.
            GRAVEL ROAD 155TH IS UNDER WATER.

&&

KJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 flood. Local standard time, as filed.

Flood, Marshall

When
May 26, 3:00 PM CST to May 31, 11:59 PM CST
Where
Marshall County, 1.55 mi ESE of Minerva to 2.05 mi N of Albion
Cause
Heavy Rain
Property damage
$250,000
Reported by
Official NWS Observations
Coordinates
42.109, -93.054

Flood, Wright

When
May 27, 5:15 AM CST to May 28, 11:45 AM CST
Where
Wright County, 1.9 mi WSW of Belmond to 1.06 mi SE of Belmond
Cause
Heavy Rain
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
42.840, -93.635

Flood, Butler

When
May 27, 6:15 AM CST to May 28, 7:15 AM CST
Where
Butler County, 3.23 mi ESE of New Hartford to 3.76 mi NE of Parkersburg
Cause
Heavy Rain
Property damage
$250,000
Reported by
Official NWS Observations
Coordinates
42.559, -92.558

Flood, Dallas

When
May 27, 8:15 AM CST to May 31, 11:59 PM CST
Where
Dallas County, 2.14 mi WSW of Dawson to 0.81 mi ENE of Kennedy
Cause
Heavy Rain
Property damage
$200,000
Reported by
Official NWS Observations
Coordinates
41.840, -94.269

Flood, Black Hawk

When
May 27, 8:45 AM CST to May 31, 11:59 PM CST
Where
Black Hawk County, 1.77 mi E of Benson to 0.81 mi NNW of North Cedar
Cause
Heavy Rain
Property damage
$250,000
Reported by
Official NWS Observations
Coordinates
42.548, -92.515

Flood, Webster

When
May 27, 10:00 AM CST to May 31, 11:59 PM CST
Where
Webster County, 2.59 mi NW of Ft Dodge to 1.92 mi E of Burnside
Cause
Heavy Rain
Property damage
$100,000
Reported by
Official NWS Observations
Coordinates
42.521, -94.222

Flood, Story

When
May 27, 1:15 PM CST to May 28, 4:45 PM CST
Where
Story County, 1.89 mi ENE of Ames Arpt to 1.03 mi SSE of Maxwell
Cause
Heavy Rain
Property damage
$100,000
Reported by
Official NWS Observations
Coordinates
42.011, -93.587

Flood, Story

When
May 27, 4:30 PM CST to May 28, 3:45 AM CST
Where
Story County, 2.56 mi N of Ames to 1.77 mi NNW of Ames
Cause
Heavy Rain
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
42.066, -93.611

Flood, Black Hawk

When
May 28, 7:00 AM CST to May 31, 11:59 PM CST
Where
Black Hawk County, 1.77 mi E of Benson to 1.36 mi E of New Hartford
Cause
Heavy Rain
Property damage
$500,000
Reported by
Official NWS Observations
Coordinates
42.548, -92.515

Flood, Polk

When
May 28, 10:00 AM CST to May 31, 11:59 PM CST
Where
Polk County, 2.05 mi ESE of Des Moines to 0.8 mi SSE of Risingsun
Cause
Heavy Rain
Property damage
$150,000
Reported by
Official NWS Observations
Coordinates
41.591, -93.582

Flood, Wapello

When
May 28, 7:20 PM CST to May 29, 1:30 PM CST
Where
Wapello County, 3.11 mi S of Eddyville to 1.4 mi WSW of Eldon
Cause
Heavy Rain
Property damage
$150,000
Reported by
Official NWS Observations
Coordinates
41.125, -92.637

Flood, Polk

When
May 29, 6:30 AM CST to May 31, 11:59 PM CST
Where
Polk County, 6.66 mi ENE of Bondurant to 5.49 mi ENE of Des Moines Ekman Arp
Cause
Heavy Rain
Property damage
$100,000
Reported by
Official NWS Observations
Coordinates
41.730, -93.347

Flood, Lucas

When
May 29, 6:30 AM CST to 1:30 PM CST
Where
Lucas County, 3.09 mi WSW of Russell to 6.24 mi S of Russell
Cause
Heavy Rain
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
40.969, -93.257

Flood, Dallas

When
May 30, 1:45 PM CST to 11:00 PM CST
Where
Dallas County, 1.51 mi NNE of Van Meter to 0.29 mi NNE of Booneville
Cause
Heavy Rain
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
41.550, -93.958

Flood, Polk

When
May 30, 10:45 PM CST to May 31, 11:59 PM CST
Where
Polk County, 1.99 mi N of (Dsm)des Moines Intl to 2.39 mi SSE of Des Moines
Cause
Heavy Rain
Property damage
$150,000
Reported by
Official NWS Observations
Coordinates
41.559, -93.675

Flood, Polk

When
May 31, 6:00 AM CST to 11:59 PM CST
Where
Polk County, 0.25 mi E of Windsor Hgts to 0.53 mi ESE of West Des Moines
Cause
Heavy Rain
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
41.600, -93.715

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454392, 454391, 454393, 453749, 454396, 453742, 454388, 454386, 454394, 454384, 454385, 454390, 454395, 453759, 453769, 453763.